Candida die-off occurs when a person experiences new or worsening symptoms after receiving treatment for a candidiasis, or yeast, infection. Various types of Candida fungus can cause these infections.
Candida die-off may cause symptoms of a yeast infection to temporarily worsen, or it may even cause new symptoms, such as a fever or stomach pain.
Treatment of viruses, bacteria, and fungi such as candida can cause temporary inflammation in the body. Doctors call this the Jarisch-Herxheimer phenomenon, or a Herx reaction. Candida die-off is a type of Herx reaction.
People who think they may have Candida die-off syndrome should be aware that other infections can mimic a yeast infection. What appears to be Candida die-off may actually be a different infection getting worse.
Keep reading to learn more about Candida die-off, including the causes, symptoms, and when to see a doctor.
Infections with various Candida fungi can cause yeast to grow in the body. One of the most common types of Candida is Candida albicans. This can lead to candidiasis, or a yeast infection, of the mouth, gums, vagina, or organs.
Candida die-off symptoms typically start shortly after beginning treatment for the infection, usually within 1–2 hours. The symptoms may get steadily worse over a few days, then resolve on their own. Candida die-off is not a chronic illness or a new infection. It is a temporary syndrome.
Doctors do not fully understand what causes Candida die-off or other forms of the Herx reaction. Some research suggests that as infections die, they release harmful substances that temporarily make the symptoms worse.
Researchers have extensively documented Herx reactions associated with some conditions, especially syphilis and Lyme disease. However, little research has specifically looked at die-off reactions related to Candida or yeast infections.
The symptoms of a Herx reaction vary from person to person. Many people report flu-like symptoms or a fever. Pregnant women may experience contractions or even preterm labor.
Some other symptoms might include:
- yeast infection symptoms, such as itching, burning, or pain, that temporarily get worse
- skin reactions, such as flushing or a rash
- muscle pain
- low energy
- a sore throat
Doctors do not know for sure what causes Candida die-off syndrome, or any other type of Herx reaction. There are a number of theories, however.
One theory is that substances inside yeast cause inflammation. When Candida lives in the body, the substances in the cells of the yeast remain inside it. Treating Candida, however, causes its cells to die. As the cells die, they may release various substances, such as endotoxins and proteins.
The release of these harmful substances causes the body to release cytokines. Cytokines are immune system cells that help fight infection and cause inflammation. This inflammation can cause symptoms very similar to those of an infection, such as swollen lymph nodes.
Candida die-off may also be a type of delayed hypersensitivity to the Candida infection. Some doctors argue that it may be a result of the body’s attempts to fight Candida or remove dead Candida cells.
It is also possible that a combination of factors cause this syndrome.
Candida die-off syndrome is not the only explanation for new and worsening symptoms following Candida treatment. Sometimes, new symptoms indicate that the treatment is not working, allowing the infection to get worse.
Symptoms such as difficulty breathing or a rash may also indicate an allergic reaction to the treatment.
No specific treatment can cure Candida die-off syndrome. In most people, it is self-limiting. This means that the symptoms will go away on their own within a few days.
Most cases of Candida die-off are uncomfortable, but not severe. However, in people with weak immune systems, organ failure, or other serious health problems, a Herx reaction may be dangerous.
Treatment tends to focus on the management of symptoms. Some treatment options include:
- anti-inflammatory drugs, to reduce the severity of the body’s inflammatory reaction
- pain and fever medications
- intravenous fluids
- for very severe reactions, hospitalization for observation
It is important not to assume that new or worsening symptoms indicate Candida die-off. Only a doctor or other healthcare provider can correctly diagnose the cause of these symptoms.
A person should see a doctor if:
- Candida symptoms get worse after treatment.
- Candida symptoms do not get better within a few days of treatment.
- Candida die-off symptoms get steadily worse or do not go away within a few days.
Sometimes, a more serious condition — such as a life threatening allergic reaction — can mimic the symptoms of Candida die-off.
A person needs immediate medical attention if they:
- have trouble breathing following Candida treatment
- get a rash that covers much of the body
- have a weak immune system — perhaps from HIV or chemotherapy — and develop a high fever, chills, or swollen lymph nodes
Candida die-off can be painful and uncomfortable, but it is not usually dangerous.
It typically indicates that treatment is successfully killing the infection, though doctors do not yet understand the exact cause. There may be numerous causes.
Anyone concerned about Candida die-off should discuss treatment options with a healthcare professional. They will be able to confirm whether the person is experiencing a Herx reaction or something else.